To the Editor I read with great interest the Teachable Moment in a recent issue of JAMA Internal Medicine1 about QT prolongation and pulseless arrest due to Torsades de Pointes (TdP) attributed to inappropriate treatment with moxifloxacin.1 This adverse event occurred in setting of multiple risk factors for QT prolongation including age, female sex, mild hypokalemia, cardiomyopathy, and use of antipsychotic drug quetiapine.2 Both moxifloxacin and quetiapine inhibit the potassium channel (hERG/KCNH2) blocking the inwards potassium current (IKr) of the cardiac action potential and prolonging the QT interval.3,4 However, QT-prolonging drugs may not be solely responsible for TdP but rather unmask an underlying genetic predisposition to QT prolongation.2 Patients with drug-induced TdP have a 10% to 20% prevalence of long QT syndrome (LQTS) mutations or other genetic variants reducing their cardiac repolarization reserve.2,5 The presence of an LQTS-associated mutation has implications not only for the index patient but also first-degree relatives who might also be at an increased risk of sudden cardiac death with or without being challenged with QT-prolonging drugs. The Heart Rhythm Society and the European Heart Rhythm Association Expert Consensus Statement5 on genetic testing for channelopathies thus recommends that LQTS genetic testing should be considered for the patient with drug-induced TdP and importantly recommends that a 12-lead electrocardiogram be obtained in all first-degree relatives to screen for LQTS.5 This is an important teaching point to remember when we see patients whose genetic predilection for TdP is unmasked by QT-prolonging drugs.
Noheria A. Drug-Induced Torsades de Pointes and Genetic Screening. JAMA Intern Med. 2016;176(4):560-561. doi:10.1001/jamainternmed.2016.0070